Rapid Remission of a Second Primary Kaposi's Sarcoma With Thalidomide Treatment in a Patient Receiving Adjuvant Chemotherapy for Colon Cancer
Journal of Medical Cases
Kaposi's sarcoma is a human herpes virus 8 associated-angioproliferative disorder, which is commonly associated with immunocompromised conditions such as those which arise in renal transplant recipients, or in acquired immune-deficiency syndrome (AIDS) cases. It is less well described, however, in patients with solid tumors undergoing adjuvant chemotherapy after surgery. We report the case of an HIV-negative heterosexual Taiwanese man who developed a second primary Kaposi's sarcoma 5 months
... r the start of adjuvant chemotherapy for stage III colon cancer. Thalidomide treatment was started after the patient completed 6 months of adjuvant chemotherapy, and the Kaposi's sarcoma regressed within 2 months. The case reported here suggests that pre-existing HHV-8 infection and adjuvant chemotherapy may predispose these patients to a second malignancy with Kaposi's sarcoma. Restoration of immune function through cessation of chemotherapy and thalidomide administration may accelerate the regression of the disease, thereby avoiding the need for radiotherapy or anthracycline-based chemotherapy.